Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Feeling pressure on heart. Diagnosed with Microvessel heart spasms. Taking aspirin, cartia, isosorbide mononitrate. Advice?

User rating for this question
Very Good
Answered by

Cardiologist, Interventional
Practicing since : 1996
Answered : 192 Questions
microvessel spasmsI was recently diagnosed with microvessel heart spasms. Before I could get any more information my cardiologist moved & I haven't been able to get into another one yet. I also have moved so I'm not able to see one of his partners.
Posted Sun, 22 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Raja Sekhar Varma 11 hours later
Thank you for your query.

Before I can give you any specific answers, I would like to know certain details from you.
1. What is your age and gender?
2. What are your symptoms, and how severe are they? What precipitates the chest pain, how long does it last and how does it get relieved?
3. If an ECG has been taken during chest pain, can you scan and upload it to this website?
4. Have you done any other tests like echo, stress test, coronary angiogram, blood sugar, lipid profile, etc.? Can you upload the results?
5. Are there any risk factors for heart disease like diabetes, hypertension, abnormal cholesterol, smoking, sedentary lifestyle, family history of cardiac illness, etc.?
6. What medicines have been prescribed? Are you taking them regularly? Do you have any specific queries about the medicines, dosage, or side effects?
7. Are you looking for some general information about your condition, or are there any specific issues that you would like to discuss?

Awaiting your response,
with regards,
Dr RS Varma
Above answer was peer-reviewed by
Follow-up: Feeling pressure on heart. Diagnosed with Microvessel heart spasms. Taking aspirin, cartia, isosorbide mononitrate. Advice? 1 hour later
here are the answers to the questions you asked:
1. I'm a 38 year old female.
2. It feels like someone squeezing my heart real tight & stabbing me in the chest. It last close to two hours. I just let it take its course nothing helps.
3. By the time I'm able to be seen the attack is over.
4. I have had an echo done & it showed that one of my ventricals was slightly enlarged but not enough to worry about. I had a nuclear stress test it showed a suspicious spot. so I had a heart vary the only thing unusual about that was the vessel on the back of my heart goes to the right & not the left. The blood work that I have had done have come back ok.
5. Yes on both sides of the family.
6. aspirin,cartia, bystolic, potassium chloride,edecrin, & isosorbide mononitrate. I'm taking them regularly. I have noticed though that my body has started to get to immune to them because they have stopped working.
7. What ever kind of information you would like to give me.
Answered by Dr. Raja Sekhar Varma 18 hours later
Thank you for the detailed reply.

It appears that you have variant angina/microvascular angina/vasospastic angina/syndrome X. All these terms are used variably to describe your condition where the stress test is positive but you have normal epicardial coronary arteries.

The variation of the coronary arteries that you have mentioned is a normal variation and there is no occasion to worry on that count.

It would appear that, at times, the branches of the coronary arteries or the micro-vessels supplying blood to the muscle of the heart go into spasm, and thus there is a reduction in blood flow to the cardiac muscle. This leads to a squeezing chest discomfort, which can be precipitated by any stress, anxiety or even without any apparent triggers. You could try to use a nitroglycerine spray below the tongue or a skin patch to relieve the symptoms.

The medicines that have been prescribed to you are appropriate for the diagnosis. You may need to adjust the dosage according to the response. While aspirin is an anti-platelet drug that prevents heart attacks, cartia xt (diltiazem) is a calcium channel blocker that prevents the vessel spasm. Bystolic regulates the blood pressure and has beneficial effects on the heart as well as endothelial function. Edecrin helps to remove excess fluid via urine and isosorbide mononitrate relieves angina and vessel spasm.

I would advise the following
•     Remain active, walk for a minimum of half an hour every day
•     Consume a wholesome, nutritious and low fat diet
•     Regularly check blood sugar, BP and cholesterol levels.
•     Avoidance of smoking (active and passive) is vital.

I would caution you that not all chest pains are due to cardiac problems. There could be other causes like costo-chondritis, pleuritis, pericarditis, gastro-esophageal reflux disorders, gastritis, esophageal spasm, neuropathies, etc which can result in chest pain.

Thus, if there are different types of chest pain, or if there is no significant relief with your current medications, it will be better to consult your primary care physician who can guide you to consider alternate diagnoses. A complete clinical examination followed by relevant investigations like endoscopy, X-ray, etc will help.

I hope this helps to answer your query. Feel free to contact me for any further clarifications.
With regards,
Dr RS Varma
Above answer was peer-reviewed by
Follow-up: Feeling pressure on heart. Diagnosed with Microvessel heart spasms. Taking aspirin, cartia, isosorbide mononitrate. Advice? 22 hours later
The Edecrin is not helping. The swelling has increased in both legs & arms. The swelling has increased so much I find it hard to do everyday activities or even stand for periods of time. I do go out & do errands but there short because I find it hard to be on my feet for a lengthy period of time.
Answered by Dr. Raja Sekhar Varma 9 hours later
Thank you for the reply.

Instead of edecrin, you could try a stronger and more potent diuretic drug like frusemide or torsemide. Your physician will help you with the dosage and the prescription.

It is possible that the edema is due to a side effect of diltiazem. You could ask your physician to substitute this drug with an alternative drug and see if that helps.

You also need to do a repeat echocardiogram of the heart to study the right and left ventricular function and also to look for any pulmonary arterial hypertension. A liver function test and renal function test, along with urine analysis for proteinuria should also be done to identify the cause(s) for edema.

I hope that this will help you to resolve your problem. Feel free to contact me again for any clarifications.

With regards,
Dr RS Varma
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor